Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 65, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 21, 2011, 5:53 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2011, 5:53 PM CDT (22:53 UTC)
- Expired
- May 21, 2011, 6:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 60.0 mph
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:57 PM CDT | HAIL 1.5 | 5 Ene Fairview, KS | |
| May 21, 6:45 PM CDT | HAIL 1.75 | 6 N Robinson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:41 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 480 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
361
WUUS53 KTOP 212253
SVRTOP
KSC013-131-212345-
/O.NEW.KTOP.SV.W.0065.110521T2253Z-110521T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT SAT MAY 21 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN NORTHEAST KANSAS...
NORTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS...
* UNTIL 645 PM CDT
* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HAMLIN...OR 5 MILES WEST OF HIAWATHA...MOVING NORTHEAST AT 35 MPH.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW!
* LOCATIONS IMPACTED INCLUDE...
RESERVE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3988 9533 3970 9565 3987 9593 4001 9585
4000 9534
TIME...MOT...LOC 2252Z 221DEG 29KT 3989 9562
WIND...HAIL 60MPH 2.75IN
$$
ANGLE2 follow-up statements
005
WWUS53 KTOP 212302
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
602 PM CDT SAT MAY 21 2011
KSC131-212312-
/O.CAN.KTOP.SV.W.0065.000000T0000Z-110521T2345Z/
NEMAHA-
602 PM CDT SAT MAY 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEMAHA COUNTY HAS
BEEN CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3975 9563 3981 9574 4000 9576 4000 9534
3988 9533
TIME...MOT...LOC 2302Z 230DEG 27KT 3990 9553
$$
KSC013-212345-
/O.CON.KTOP.SV.W.0065.000000T0000Z-110521T2345Z/
BROWN-
602 PM CDT SAT MAY 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN BROWN COUNTY...
AT 600 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING BASEBALL SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIAWATHA...MOVING
NORTHEAST AT 30 MPH.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW!
LOCATIONS IMPACTED INCLUDE...
RESERVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3975 9563 3981 9574 4000 9576 4000 9534
3988 9533
TIME...MOT...LOC 2302Z 230DEG 27KT 3990 9553
WIND...HAIL 60MPH 2.75IN
$$
ANGLE351
WWUS53 KTOP 212340
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT SAT MAY 21 2011
KSC013-212350-
/O.EXP.KTOP.SV.W.0065.000000T0000Z-110521T2345Z/
BROWN-
640 PM CDT SAT MAY 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN COUNTY WILL
EXPIRE AT 645 PM CDT...
AT 640 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE
AREA...THUS THE WARNING WILL EXPIRE AT 645 PM CDT. ANOTHER SEVERE
THUNDERSTORM IS LOCATED IN SOUTHEASTERN BROWN COUNTY MOVING
NORTHEAST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3975 9563 3981 9574 4000 9576 4000 9534
3988 9533
TIME...MOT...LOC 2340Z 230DEG 27KT 4008 9524
$$
HARDINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:10 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 21, 3:10 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 310 PM CDT SAT MAY 21 2011 .SHORT TERM (TONIGHT THROUGH SUNDAY)... THE FOCUS OF THE SHORT TERM FORECAST IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. WATER VAPOR SHOWS THE UPPER LEVEL LOW CENTERED OVER SOUTH DAKOTA THIS AFTERNOON WITH SHORTWAVE ENERGY MOVING THROUGH CENTRAL KANSAS NEAR THE BASE OF THE TROUGH. 19Z SURFACE ANALYSIS DEPICTS DRY LINE WEST OF PRATT AND MEDICINE LODGE IN SOUTH CENTRAL KANSAS WITH A WEAK COLD FRONT ACROSS CENTRAL KANSAS FROM NEAR SMITH CENTER TO HAYS. AHEAD OF THIS FRONT...AFTERNOON HEATING ALONG WITH SURFACE DEWPOINTS IN THE 60S HAS AIDED IN THE DEVELOPMENT OF AN UNSTABLE AIRMASS. THE MODIFIED 12Z KTOP SOUNDING FOR THE 19Z SURFACE OBSERVATION SUPPORTS CAPE NEAR 2200 J/KG WITH CIN NEAR -5 J/KG. A FURTHER WEAKENING OF THE CAPPING INVERSION IS EXPECTED ACROSS NORTHEAST KANSAS WITH THE APPROACH OF THE SHORTWAVE AND FURTHER DAYTIME HEATING. MID LEVEL LAPSE RATES OF 8-9 DEGREES CELSIUS SUPPORT THE POTENTIAL OF THUNDERSTORMS PRODUCING LARGE HAIL LATE THIS AFTERNOON AND EARLY THIS EVENING. 0-6KM WIND SHEAR IS PROGGED NEAR 30-40KT WHICH WOULD PRODUCE A SECONDARY THREAT FOR DAMAGING WINDS NEAR FORWARD PROPAGATING STORMS. TORNADO THREAT LOOKS TO REMAIN MINIMAL WITH THE LOW LEVEL WIND PROFILE VEERING. STORM MOTION THIS AFTERNOON IS ANTICIPATED TO BE NORTHEAST. WITH PRECIPITABLE WATER VALUES NEAR 1 INCH...MODERATE TO HEAVY RAIN WILL BE POSSIBLE IN THE STRONGER THUNDERSTORMS. WILL NEED TO MONITOR THE POTENTIAL OF ADDITIONAL FLOODING IN EAST CENTRAL KANSAS AND PORTIONS OF NORTH CENTRAL KANSAS WHERE HEAVIER RAINFALL HAS OCCURRED EARLIER IN THE WEEK. THUNDERSTORMS WILL GRADUALLY DECREASE IN COVERAGE AND INTENSITY LATE TONIGHT WITH THE LOSS OF DAY TIME HEATING AND THE PASSAGE OF THE SHORTWAVE TO THE NORTHEAST. THE UPPER TROUGH WILL LIFT INTO THE UPPER MIDWEST ON SUNDAY. SOUTHWEST AND WEST 850MB FLOW WILL ADVECT A WARMER AIRMASS INTO NORTHEAST KANSAS WITH HIGHS EXPECTED TO REACH THE MID 80S. MOST OF THE FORECAST AREA IS EXPECTED TO REMAIN DRY DURING THE DAY. HOWEVER A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS EAST CENTRAL KANSAS NEAR AND AHEAD OF A WEAK SURFACE BOUNDARY. ANGLE && .LONG TERM (MONDAY THROUGH SATURDAY)... THE UPPER LEVEL LOW WILL FINALLY MOVE TO THE EAST OVER THE UPPER MISSISSIPPI RIVER VALLEY ON MONDAY. HOWEVER...CHANCES FOR STORMS WILL CONTINUE INTO EARLY NEXT WEEK. MUCH OF THE FORECAST OVER THE MONDAY-TUESDAY TIME FRAMES IS HIGHLY DEPENDENT ON THE POSITION OF THE UPPER LEVEL FEATURES...THE SURFACE LOW AND WARM FRONT. A SHORTWAVE WILL QUICKLY MOVE IN AND LEAD TO LEE CYCLOGENESIS ON MONDAY. MODELS ARE SLIGHTLY DIFFERENT WITH THE LOW POSITION WITH THE NAM AND EC FAVORING A FURTHER NORTH POSITION OF THE WARM FRONT THAN THE GFS. HAVE SIDED WITH THE NAM AND EC DUE THE NORTHERLY LOW TRACT BEING MORE CLIMATOLOGICALLY FAVORED FOR THIS TIME OF YEAR. ELEVATED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY BEFORE THE WARM FRONT LIFTS NORTH ACROSS MUCH OF THE CWA MONDAY EVENING INTO TUESDAY MORNING...EXCEPT FOR POSSIBLY THE NORTHERN COUNTIES. THE SHORTWAVE TROUGH TAKES ON A MORE NEGATIVE TILT ON TUESDAY WITH THE LOW DEEPENING AND MOVING TO THE NORTHEAST. MOST OF THE CWA SHOULD BE IN THE WARM SECTOR ON TUESDAY WITH SURFACE BASED THUNDERSTORMS POSSIBLE BY TUESDAY AFTERNOON. MODELS INDICATE THAT THE SURFACE LOW AND COLD FRONT WILL PASS SOMETIME EARLY ON WEDNESDAY. WRAP AROUND SHOWERS WILL BE POSSIBLE ON WEDNESDAY WITH ISENTROPIC LIFT AS THE LOW MOVES TO THE EAST. THE UPPER LEVEL TROUGH WILL EXIT THE REGION WITH UPPER LEVEL RIDGING MOVING INTO THE REGION. THEREFORE...HAVE LEFT THE FORECAST FOR LATE NEXT WEEK DRY. ANDERSON && .AVIATION... MVFR CEILINGS HAVE RAISED TO VFR AT MHK/TOP/FOE. THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING WITH A SHORTWAVE TRACKING THROUGH NORTHEAST KANSAS. VISIBILITIES NEAR 2-3SM ALONG WITH MVFR CEILINGS WILL BE POSSIBLE NEAR THE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO BE GENERALLY NORTH AND EAST OF THE TERMINALS AFTER 02Z. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 21, 3:11 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 311 PM CDT SAT MAY 21 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-222015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 311 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS AFTER 5 PM. SOME OF THE STORMS COULD BE SEVERE...WITH HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS UP TO 60 MPH. LOCALLY HEAVY RAIN WILL BE POSSIBLE WHICH COULD LEAD TO FLASH FLOODING IN PORTIONS OF NORTH CENTRAL AND EAST CENTRAL KANSAS. RIVER FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL LOCATIONS. SEE THE LATEST FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE IN NORTHEAST AND EAST CENTRAL KANSAS SUNDAY AFTERNOON...AND FOR ALL BUT PORTIONS OF NORTH CENTRAL KANSAS SUNDAY NIGHT. THUNDERSTORMS ARE POSSIBLE AREA WIDE MONDAY THROUGH WEDNESDAY. SEVERE THUNDERSTORMS AND FLOODING COULD OCCUR DURING MUCH OF THESE PERIODS...ESPECIALLY IN EAST CENTRAL KANSAS. SEVERAL RIVERS AND CREEKS WILL REMAIN IN FLOOD STAGE THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT.
In the hours before
Local storm report, May 21, 5:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL SSW SABETHA 39.90N 95.80W
05/21/2011 E1.00 INCH NEMAHA KS TRAINED SPOTTER
&&
MRCLocal storm report, May 21, 5:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 4 S WILLARD 39.03N 95.94W
05/21/2011 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&
MRCLocal storm report, May 21, 5:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
543 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 4 S WILLARD 39.03N 95.94W
05/21/2011 E1.50 INCH SHAWNEE KS TRAINED SPOTTER
&&
ANDERSONLocal storm report, May 21, 5:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 4 S FAIRVIEW 39.78N 95.73W
05/21/2011 E0.75 INCH BROWN KS TRAINED SPOTTER
&&
MRCLocal storm report, May 21, 5:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 2 S FAIRVIEW 39.81N 95.73W
05/21/2011 E1.75 INCH BROWN KS TRAINED SPOTTER
&&
MRCLocal storm report, May 21, 5:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
546 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL SE ESKRIDGE 38.86N 96.11W
05/21/2011 M2.50 INCH WABAUNSEE KS TRAINED SPOTTER
&&
CORRECTED THE SIZE OF THE HAIL
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:21 PM CDT | River Flood Warning | TOP | Marshall | 28 hr |
| May 21, 12:31 AM CDT | River Flood Warning | TOP | Anderson, Franklin | 25 hr |
| May 21, 4:56 PM CDT | Special Weather Statement | TOP | Shawnee | 49 min |
| May 21, 4:58 PM CDT | Special Weather Statement | TOP | Brown | 47 min |
| May 21, 5:01 PM CDT | Special Weather Statement | TOP | Marshall | 29 min |
| May 21, 5:06 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 39 min |
| May 21, 5:11 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 49 min |
| May 21, 5:38 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Osage, Shawnee, Wabaunsee | 37 min |
| May 21, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 47 min |
| May 21, 6:08 PM CDT | Tornado Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 52 min |
| May 21, 6:11 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 49 min |
| May 21, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 48 min |
| May 21, 6:29 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 46 min |
| May 21, 6:47 PM CDT | Tornado Warning | TOP | Douglas, Jefferson | 58 min |
| May 21, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.